• Users Online: 12
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO EDITOR
Year : 2020  |  Volume : 4  |  Issue : 1  |  Page : 104

Acute phenytoin toxicity: An overview


Department of Neurology; Department of Medicine, Federal University of Santa Maria, Santa Maria, Rio Grande do Sul, Brazil

Date of Submission15-Oct-2019
Date of Acceptance18-Oct-2019
Date of Web Publication30-May-2020

Correspondence Address:
Mr. Jamir Pitton Rissardo
Rua Roraima, Santa Maria, Rio Grande do Sul
Brazil
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aip.aip_69_19

Rights and Permissions

How to cite this article:
Rissardo JP, Caprara AL. Acute phenytoin toxicity: An overview. Ann Indian Psychiatry 2020;4:104

How to cite this URL:
Rissardo JP, Caprara AL. Acute phenytoin toxicity: An overview. Ann Indian Psychiatry [serial online] 2020 [cited 2020 Oct 1];4:104. Available from: http://www.anip.co.in/text.asp?2020/4/1/104/285511



Sir,

We read an article on “Annals of Indian Psychiatry” with great interest. Lucca et al. reported a case of a young adult male with a known diagnosis of polysubstance abuse. After a traumatic brain injury, the subject had seizures and so phenytoin (PHT) was started. His friend advised him to increase PHT's dose on himself. Then, he developed acute phenytoin toxicity.[1]

PHT is an antiepileptic drug with a narrow therapeutic index and large interpatient metabolism variability that is still widely used in underdeveloped countries. The probable main mechanism of action is a membrane sodium channel blockage that is voltage dependent, which obstructs the positive feedback that underlies the development of seizure activity. However, other mechanisms may contribute to this drug's efficacy too.[2]

Herewith, we would like to address some important topics that, together with the study of Lucca et al., could lead to a better comprehension of the PHT toxicity. First, the PHT intoxication could lead or not to permanent neurological signs. In this context, the individual reported by Lucca et al. after PHT withdrawal had a full recovery. This probably occurred due to short-term use of the medication. However, in some cases where long-term PHT use was studied, the patients developed permanent cerebellar signs, and also atrophy.[3]

The main cause of PHT intoxication is self-medication, which accounts for >30% of the cases. Furthermore, one of the most commonly observed neurological signs is gait disturbances. In this way, this turns the diagnosis challenging without a clear history since this acute presentation could easily lead to a wrong diagnosis and avoid the occurrence of severe complications.[4]

Another interesting fact is that the toxic effect of PHT is interpatient related. It probably occurs because this antiseizure drug metabolism is cytochrome dependent. In this context, reports evaluating acute intoxication in young individuals assessed genetic mutations in the cytochrome P450 that revealed in some subjects CYP2C9 homozygosis, which could lead to a markedly reduced metabolic activity of PHT.[5]

In sum, we agree with the statement of Lucca et al. that a thorough patient's history needs to be obtained and clinicians should be vigilant with phenytoin use. In this way, it is essential to continuously check its use.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Lucca JM, Kishore M, Shruthi S. Phenytoin toxicity secondary to friend's advice!! An Ann Indian Psychiatry 2019;3:60-2.  Back to cited text no. 1
    
2.
Craig S. Phenytoin poisoning. Neurocrit Care 2005;3:161-70.  Back to cited text no. 2
    
3.
Rissardo JP, Caprara AL, Silveira JO. Cerebellar Atrophy with Long-Term Phenytoin (PHT) Use: Case Report. Rom J Neurol 2017;16:123-25.  Back to cited text no. 3
    
4.
Del Negro A, Dantas CD, Zanardi V, Montenegro MA, Cendes F. Dose-dependent relationship of chronic use of phenytoin and cerebellar atrophy in patients with epilepsy. Arq Neuropsiquiatr 2000;58:276-81.  Back to cited text no. 4
    
5.
Brandolese R, Scordo MG, Spina E, Gusella M, Padrini R. Severe phenytoin intoxication in a subject homozygous for CYP2C9*3. Clin Pharmacol Ther 2001;70:391-4.  Back to cited text no. 5
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed142    
    Printed6    
    Emailed0    
    PDF Downloaded24    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]